Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2023, 4:44 PM EDT for 4 counties in Massachusetts. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2023, 4:44 PM EDT (20:44 UTC)
- Expired
- Jul 8, 2023, 5:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 121 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WUUS51 KBOX 082044 SVRBOX MAC011-013-015-027-082145- /O.NEW.KBOX.SV.W.0015.230708T2044Z-230708T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 444 PM EDT Sat Jul 8 2023 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... West central Worcester County in central Massachusetts... Southeastern Hampshire County in western Massachusetts... Southeastern Franklin County in western Massachusetts... North central Hampden County in western Massachusetts... * Until 545 PM EDT. * At 444 PM EDT, a severe thunderstorm was located over Hadley, or over Amherst, moving southeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Holyoke, Amherst, Northampton, Ludlow, South Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Ware, Granby, Hadley, Sunderland, Hatfield, Hardwick, Leverett, Shutesbury, Whately, Pelham and Petersham. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4233 7268 4247 7258 4243 7222 4213 7242 TIME...MOT...LOC 2044Z 299DEG 8KT 4236 7256 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KP
3 follow-up statements
462 WWUS51 KBOX 082106 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 506 PM EDT Sat Jul 8 2023 MAC011-013-015-027-082145- /O.CON.KBOX.SV.W.0015.000000T0000Z-230708T2145Z/ Worcester MA-Hampshire MA-Franklin MA-Hampden MA- 506 PM EDT Sat Jul 8 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEST CENTRAL WORCESTER...SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND NORTH CENTRAL HAMPDEN COUNTIES... At 505 PM EDT, a severe thunderstorm was located over Granby, or near Amherst, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Holyoke, Amherst, Northampton, Ludlow, South Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Ware, Granby, Hadley, Sunderland, Hatfield, Hardwick, Leverett, Shutesbury, Pelham, Petersham and New Salem. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4230 7264 4245 7255 4240 7224 4213 7242 TIME...MOT...LOC 2105Z 303DEG 12KT 4230 7250 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KP
978 WWUS51 KBOX 082125 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 525 PM EDT Sat Jul 8 2023 MAC011-013-015-027-082145- /O.CON.KBOX.SV.W.0015.000000T0000Z-230708T2145Z/ Worcester MA-Hampshire MA-Franklin MA-Hampden MA- 525 PM EDT Sat Jul 8 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEST CENTRAL WORCESTER...SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND NORTH CENTRAL HAMPDEN COUNTIES... At 525 PM EDT, a severe thunderstorm was located over Belchertown, or near Amherst, moving southeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Holyoke, Amherst, Northampton, Ludlow, South Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Ware, Granby, Hadley, Hatfield, Hardwick, Pelham, Petersham and New Salem. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4242 7257 4238 7225 4213 7242 4230 7264 TIME...MOT...LOC 2125Z 299DEG 8KT 4228 7245 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KP
495
WWUS51 KBOX 082142
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
542 PM EDT Sat Jul 8 2023
MAC011-013-015-027-082152-
/O.EXP.KBOX.SV.W.0015.000000T0000Z-230708T2145Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
542 PM EDT Sat Jul 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WORCESTER...
SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND NORTH CENTRAL
HAMPDEN COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4242 7257 4238 7225 4213 7242 4230 7264
TIME...MOT...LOC 2142Z 299DEG 8KT 4226 7241
$$
KPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:35 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 8, 4:35 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
435 PM EDT Sat Jul 8 2023
.SYNOPSIS...
Diurnal showers/storms tapering off this evening and stratus
returns tonight. Still quite warm and humid Sunday with
scattered late afternoon showers/storms. More widespread
showers and scattered thunderstorms capable of heavy rainfall
and possible flooding is expected Sunday night through Monday.
Drier weather Tuesday, then hot and humid conditions return
Wednesday. The dry weather pattern is brief, with rain chances
increasing through the end of the workweek.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Highlights
* Diurnal showers/t-storms tapering off this evening.
* Stratus and fog advects back in tonight. Fog may be dense in
spots, but especially over the Cape/Islands.
A shortwave trough lifts from the eastern Great Lakes into
Quebec tonight, while we remain under cyclonic flow. Will have
some subtle shortwave ridging behind the trough. A weak high
builds into the region tonight, but will have a frontal boundary
nearby.
Expect any of the diurnally driven shower/t-storms to taper off
this evening with the loss of daytime heating. Still could have
some locally heavy downpours into the early evening especially
as we've got PWATs between 1.5-1.75 inches and warm cloud layer
depths between 3.5 to 4.5 km. On top of the heavy rainfall risk
there still could be a few instances of strong/damaging winds.
Have low level lapse rates around 7-7.5 degrees Celsius per km,
with 1000-2000 J/kg of MLCAPE and DCAPE up to 1000-1200 J/kg
per SPC Mesoanalysis. Mid level lapse rates remain poor with
little effective shear to work with, so most activity should
collapse fairly quickly and be pulse type. Leaned heavily toward
the HREF guidance for timing the downtick in activity.
Will see the return of stratus/fog once again, as has been the
case the past several nights. Do have some questions with how
far inland the stratus/fog pushes, but confidence remains fairly
high across coastal locations. Not out of the question that
there may be areas of dense fog, especially across the
Cape/Islands. Not out of the question a Dense Fog Advisory is
needed in future updates, but holding off from now. Once again
utilized the HREF guidance for this activity as it has been
doing well on the current activity. Low temps range from the mid
60s to the mid 70s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Highlights
* Moderate to heavy rainfall Sun night through Mon. Flood Watch
issued for northern CT, western and central MA. Strong to
severe storms possible on Mon.
* Stratus/fog burns off early on Sun with scattered
showers/storms possible Sun afternoon across the interior.
Another trough/shortwave lifts toward southern New England Sun
afternoon with origins from the OH Valley/Mid Atlantic early on
Sun. A deeper trough lifts into the eastern Great Lakes/Mid
Atlantic late Sun into early Mon. The trough may be still
working its way through southern New England on Mon. The frontal
boundary nearby may begin lifting into southern New England by
late Sun, but a surface low lifts toward/into southern New
England on Mon.
Main focus of this forecast period was the Sun night through Mon
timeframe, but will briefly focus on the Sun period. Main change
to the forecast for Sun was to slow down precip chances. The
shortwave trough lifting into the region from the Mid Atlantic
is a bit slower to move in and because of this have lowered PoPs
a bit. Think that the latest HREF has a good handle on things
and really will be more concerned about the thunder risk
especially later on Sun across the interior. There is potential
for storms to be a bit more organized as deep layer shear
increases to roughly 20-30 kts. Will have MLCAPE of roughly
500-1500 J/kg, but may be a rush timing wise as instability may
start to wane as we head into Sun night. Similar environment as
today with warm cloud layer depths, but PWATS increasing to
around 1.75-2 inches. The result will be localized heavy
downpours, which could potentially produce flooding. High temps
ranging from the mid 70s to the mid 80s.
The more amplified trough lifts into the region late on Sun into
Mon. This will advect the 1.75-2+ inch PWAT plume directly over
our area with warm cloud layer depths of 3.5-4.5 km, so
expecting rainfall processes to be quite efficient. There is
increasing concern especially across western and central
portions of our CWA for heavy rainfall, which may result in
flash flooding. The combination of antecedent conditions and
fairly widespread 1.5 to roughly 3.5 inches of rainfall across
western and central portions of the CWA has resulted in a Flood
Watch being issued. Have fairly high confidence in the areas
that will receive the most rainfall, but lower confidence on
exact totals as any thunderstorms will bring locally higher
amounts to smaller parts of the region. At this point am
anticipating the heaviest rains to fall late on Sun into Mon as
weak directional convergence at 925/850 will combine with
upslope. There is some spread amongst guidance on the exact
locations, but GEFS/EPS/GEPS all showing modest probs (30-70) of
24 hr QPF AOA 1 inch across western areas and even low probs
(10-20) of 24 hr QPF AOA 2 inches across western areas. Agree
with WPCs latest upgrade to the Moderate Risk for excessive
rainfall on Day 2/3.
On top of the excessive rainfall threat there could be a few
strong to severe storms. The main question at this point is how
much destabilization can occur as the system is moving in on
Mon. Am seeing a few hundred to perhaps 1000 J/kg of MLCAPE that
is available. Deep layer shear in the 0-6 km layer increases to
roughly 30-40 kt, while low level lapse rates are poor and mid
level lapse rates approach 6 degrees Celsius per km. There is
roughly 50-100 0-1 SRH, so could be sneaky tornado risk given
the tropical environment we are in and dependent on where the
frontal boundary is located in combination with the low lifting
in. Do see this some very low probs of this per the CSU ML
severe probs per the previous and current run for Mon. However,
at this point think the higher severe risk is isolated strong
wind gusts. Will be a bit cooler on Mon with highs topping out
in the 70s to low 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:
* Continued showers and embedded thunderstorms, with possible
continued hydrologic concerns into Monday evening; however a
decrease in rain and t-storms anticipated for second half of the
night.
* Isolated to widely scattered showers/storms again on Tue, though
the coverage should be less.
* Dry Wednesday but rather hot and humid with mid 90s heat indices.
* Active, unsettled weather pattern then reloads for late week/early
next weekend. Remains uncertain which day(s) may have better
chances but Fri and Sat appear more favored.
* Warm and humid weather continues.
Details:
Monday Night:
Global models continue to show a weak sfc low that will focus areas
of rain/downpours somewhere in SNE, but uncertainty on its placement
reduces confidence to an extent. At the moment, thinking interior
sections of SNE (e.g. north and west of I-95) stand the best shot
for continued rains. Depending on rain developments which happened
Sunday and into Monday, the risk for heavy rain, potential flooding
and higher river levels may still carry over into Monday night. We
should see a decrease/E to NE pivot in shower and t-storm activity
during the second half of the night.
Tuesday:
Upper level open-wave/closed low moves over SNE on Tuesday. Given
the continued humid/muggy conditions, we should still have enough
instability around for SCT SHRA/TS but would seem more hit-or-miss,
or at least less coverage than Sunday and Monday. Storms should be
slower-moving with weak flow aloft but again seems coverage would be
more spotty. Decreasing SHRA/TS coverage for the evening.
Wednesday:
It looks like Wednesday looks to be the one dry day, relatively
speaking, as we get into shortwave ridging aloft which should induce
enough subsidence to allow for generally dry weather. Will be
very warm and quite muggy, though excessive heat is not anticipated.
Thursday through Saturday:
Our active, unsettled weather pattern then resumes for the late
week/early weekend timeframe. This is bring driven by a closed low
over Hudson Bay, with several shortwave impulses in the broader WSW
flow aloft. It looks like a renewed risk for SHRA/TS picks up again
starting Thurs, but a somewhat better chance likely develops for Fri
and Sat; however it remains uncertain which day(s) may have the best
chance. Continued warm/humid weather with no obvious break in sight
from the warm and humid weather.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence.
Generally VFR for most with cloud bases near MVFR limits. The
exception is the outer Cape/ACK where MVFR ceilings persist.
Will need to monitor coastal areas as IFR/LIFR stratus advects
back in. Scattered showers/t-storms across the interior into the
evening. Best shot across the higher terrain and have kept a
VCTS mention at ORH/BDL/BAF. Low prob activity pushes into
BED/BOS late, but confidence not high enough to include in the
latest update. Winds S for most at 5-10 kts. The exception is
coastal areas where winds will be out of the SE/E.
Tonight...Moderate confidence.
Any lingering shower/storms weaken and dissipate during the
evening. MVFR to LIFR stratus and fog develops. Not as
confidence on areal coverage of the stratus/fog inland. Could
see some areas of dense fog especially along the immediate
coastline. Light E to SE winds.
Sunday...Moderate confidence.
Patchy fog burns off in the morning, but stratus may take a bit
to lift especially across coastal locations. Expecting VFR
across interior and MVFR to borderline VFR during the afternoon
elsewhere. Scattered showers/storms developing during the
afternoon across the interior. Winds S to SE at 5-10 kts.
Sunday Night...Moderate confidence.
MVFR to LIFR stratus pushes back in. Not as confident on the
visibilities as will have showers with embedded thunderstorms
moving across the region. The risk for this activity is highest
across the interior. Winds SE to E at 5-10 kts.
BOS Terminal...High confidence in trends, but moderate on exact
timing. VFR through much of the afternoon, though with stratus
not too far offshore could see this start moving in late this
afternoon. Have hinted at with the FEW/SCT004 group. This moves
in tonight bringing conditions down to IFR/LIFR. Could
potentially see visby go down to 1/4SM, but holding off for now
despite the onshore flow. Should see the fog burn off during the
AM push Sun, but may take a bit for ceilings to improve. Low
prob of a stray shower/storm moving in from the west late this
afternoon.
BDL Terminal...High confidence in TAF. VFR with a hit or miss
shower/storm possible through the afternoon into the early
evening. Activity dissipates by 01-03Z tonight. Conditions lower
IFR/LIFR as stratus moves in. Should see this burn off/lift
during the AM push. More showers/storms possible tomorrow
afternoon.
Outlook /Monday through Thursday/...
Monday: Mainly MVFR, with local IFR possible. SHRA likely,
slight chance TSRA, patchy BR.
Monday Night: Mainly VFR, with local IFR possible. SHRA likely,
chance TSRA.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
slight chance TSRA.
Tuesday Night through Wednesday Night: VFR.
Thursday: VFR. Breezy. Chance SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tranquil boating conditions persist through Sunday with light
winds and calm seas. There may be some showers that push into
the waters Sunday night into early Monday. As has been the case
the past several days the main impact will be areas of poor
nighttime and morning visibility in areas of fog. The risk is
especially high across the southern coastal waters, where fog
could be dense at times.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms, patchy fog. Local visibility 1 to
3 nm.
Monday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.
Tuesday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.
Tuesday Night through Thursday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from Sunday evening through Tuesday morning for
CTZ002>004.
MA...Flood Watch from Sunday evening through Tuesday morning for
MAZ002>004-008>012-026.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto/BL
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Loconto
AVIATION...Loconto/BL
MARINE...Loconto/BLHazardous weather outlook, Jul 8, 4:09 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 409 PM EDT Sat Jul 8 2023 CTZ002>004-MAZ002>004-008>012-026-092015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Northern Middlesex MA- 409 PM EDT Sat Jul 8 2023 ...FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-RIZ001>008-092015- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 409 PM EDT Sat Jul 8 2023 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-092015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 409 PM EDT Sat Jul 8 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 8, 3:33 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
333 PM EDT Sat Jul 8 2023
MAZ002-003-008-010-082030-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
333 PM EDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of central Hampshire
and central Franklin Counties through 430 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whately, or 10 miles south of Greenfield, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph & Heavy rain in excess of 1 inch
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Do not drive through flooded roads or
underpasses. Avoid low lying areas near small streams.
Locations impacted include...
Amherst, Greenfield, Deerfield, Montague, Hadley, Sunderland,
Hatfield, Northfield, Williamsburg, Buckland, Conway, Shelburne,
Leverett, Erving, Shutesbury, Ashfield, Gill, Whately, Pelham and
Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4262 7276 4266 7243 4238 7238 4240 7280
TIME...MOT...LOC 1931Z 259DEG 12KT 4247 7266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 8, 4:25 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
425 PM EDT Sat Jul 8 2023
MAZ002-003-008-010-011-082130-
Western Franklin MA-Western Hampshire MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
425 PM EDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of central Hampshire,
central Franklin and north central Hampden Counties through 530 PM
EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hatfield, or near Amherst, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph. Heavy rain in excess of 1 inch.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Do not drive through flooded roads or
underpasses. Avoid low lying areas near small streams.
Locations impacted include...
Holyoke, Amherst, Northampton, Greenfield, Deerfield, South Hadley,
Easthampton, Belchertown, Montague, Southampton, Hadley, Sunderland,
Hatfield, Northfield, Williamsburg, Conway, Leverett, Erving,
Shutesbury and Ashfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4242 7287 4266 7244 4242 7231 4221 7271
TIME...MOT...LOC 2023Z 225DEG 13KT 4241 7260
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:23 PM EDT | Flood Watch | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 52 hr |
| Jul 8, 3:33 PM EDT | Special Weather Statement | BOX | Franklin | 57 min |
| Jul 8, 4:25 PM EDT | Special Weather Statement | BOX | Hampshire | 65 min |
| Jul 8, 5:46 PM EDT | Special Weather Statement | BOX | Hampden | 59 min |
| Jul 8, 6:36 PM EDT | Special Weather Statement | BOX | Hampden | 54 min |
| Jul 8, 7:04 PM EDT | Flash Flood Warning | BOX | Hampden | 119 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.